Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Denver/Boulder, CO

May 28, 2018Park County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2018, 1:52 PM MDT for Park County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 1:52 PM MDT (19:52 UTC)
Expired
May 28, 2018, 2:15 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Park County, CO

The radar

The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS55 KBOU 281952
SVRBOU
COC093-282015-
/O.NEW.KBOU.SV.W.0048.180528T1952Z-180528T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
152 PM MDT MON MAY 28 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Park County in central Colorado...

* Until 215 PM MDT.

* At 152 PM MDT, a severe thunderstorm was located near Shawnee, or
  37 miles southwest of Denver, moving north at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Shawnee and Highland Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10564 3957 10552 3940 10554 3939 10561
TIME...MOT...LOC 1952Z 179DEG 17KT 3946 10558 

HAIL...1.00IN
WIND...<50MPH
 
$$

KRIEDERMAN
1 follow-up statement
395 
WWUS55 KBOU 282011
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
211 PM MDT MON MAY 28 2018

COC093-282020-
/O.EXP.KBOU.SV.W.0048.000000T0000Z-180528T2015Z/
Park CO-
211 PM MDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PARK COUNTY WILL
EXPIRE AT 215 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. 

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Colorado.

LAT...LON 3957 10564 3957 10552 3940 10554 3939 10561
TIME...MOT...LOC 2010Z 179DEG 17KT 3954 10558 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:58 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 28, 10:58 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1058 AM MDT Mon May 28 2018

.UPDATE...
Issued at 1050 AM MDT Mon May 28 2018

Stratus field over the plains and lower foothills is eroding away
from east to west, more so over the northern border area. The low
clouds are pretty thick over central part of the planes. There is
a batch of expanding upper level cloudiness moving into the
western CWA from the south. Latest ACARS soundings have a
significant cap just above 700 mb. Not convinced we will be able
to tap into the significant CAPE in place with all the cloudiness
and lack of heating. There is the synoptic scale energy from the
upper low to our west however. Will stay the course for now.

&&

.SHORT TERM...(Today and tonight)
Issued at 432 AM MDT Mon May 28 2018

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO THE EVENING
ACROSS NORTHEAST COLORADO...

Interesting day shaping up for northeast Colorado with potential
for severe thunderstorms, and even a couple tornadoes. Upper
level low continues to spin across the Great Basin, and a strong
90 knot jet ejects eastward across the Colorado/New Mexico
border. This puts the forecast area in the favorable left exit
region of the upper level jet. Q-G diagnostics show deep large
scale lift in place to support more numerous thunderstorms this
afternoon and evening. Surface dewpoints have increased behind
last night's frontal passage, with readings of 50-55F over most of
the plains. Those should hold fairly steady or slightly increase
through the day with low level flow turning more easterly. The
tricky aspect to this forecast revolves around convective
inhibition due to the relatively cool boundary layer.

With regard to that aspect, we currently have a stratus deck,
although not too low with ceilings averaging 1500-4000 feet across
the plains. We don't see to much additional lowering through
daybreak, so daytime heating should be able to start eroding this
deck given the relatively thinner and elevated stratus deck. That
said, we'll still have to erode a very strong cap today. Forecast
soundings show this lid to remain in place through early afternoon
across the plains, even if temperatures warm into the lower to
mid 70s. However, there will also be large scale lift and cooling
aloft, and the forecast soundings show the inversion breaking due
to convective elements moving off the foothills and some of this
cooling aloft. At this time, we're unsure if we will be able to
totally tap into the higher CAPE surface parcels, which show CAPES
of 2000 J/kg with a T/Td of 72/52 along the Front Range, and CAPES
near 3000 J/kg over the northeast plains with even higher Td. If
we can't then look for less intense storms and a lower threat of
severe weather. There may also be a convergence zone attempting to
set up across the Palmer Divide area, so that would be the main
threat area for any tornadic development this afternoon -
spreading east to Lincoln county and perhaps southern Washington
county by late afternoon and evening. Overall chances of severe
storms also look highest from the Palmer Divide area east/northeast
across the plains where there's a better chance of tapping the
higher instability.  We still expect good thunderstorm coverage
thanks to the upper level support and mid level instability, but
overall confidence with regard to severe weather is low to
moderate at best due to the influences of stratus and cooler
boundary layer.

Finally, we relied again upon the HREF for overall storm
development and progressions. There are still a few showers/storms
over the northeastern border area early this morning. That
activity should eventually push east this morning, with
redevelopment over the mountains and foothills by the noon hour,
and then becoming more numerous and spreading northeast across the
I-25 Corridor by mid afternoon and the eastern plains late this
afternoon and evening. Some heavy rain threat over the
northeastern plains this evening, with local flooding possible in
areas that received heavy rainfall last night - mostly eastern
Weld, Logan, Sedgwick, and Phillips counties, but Washington
county may receive heavy rainfall as well this evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 432 AM MDT Mon May 28 2018

The slowly moving short wave trough moves into Wyoming Tuesday
morning with a trough axis extending across Colorado Tuesday
morning and moving northeast into western South Dakota by Tuesday
afternoon. Flow aloft turns west-northwest and the passage of the
trough axis will drive a weak cool front across our area with 700
mb temps dropping 2-4 degC. Northwest low-level winds behind the
front will scour out a fair amount of the low-level moisture,
resulting in Td in the low to mid 40s across the plains. Weak
subsidence will also prevail across our area throughout Tuesday
Instability is weak (MLCAPE around 300-500 J/kg), and combined
with the subsidence would lead to isolated thunderstorms across
the Plains. Wind shear will be weak and thus the strongest storms
would be capable of gusty winds. Thunderstorms are more likely in
the high country with the cooling aloft contributing to
instability. Highs will be around seasonal norms area-wide with
highs in the mid 70s Plains, 50s and upper 60s in the mountains.

On Wednesday a trough off the West Coast builds a ridge across
the western third of the U.S., with the ridge axis crossing
Colorado around midday, and backing the mid and upper level flow
to the west-southwest later in the day. Surface moisture is
limited with dewpoints in the low to mid 40s east of the mountains
and synoptic lift is negligible. 700 mb temps warm several degC.
The late May sun and diurnal upslope flow should be able to
overcome the cap at 700 mb and initiate thunderstorms across the
mountains and move them east across the Plains. SBCAPE across the
Plains should be between 500-800 J/kg resulting in the potential
for gusty winds and small hail. Before thunderstorm development
and thicker cirrus, temperatures should warm up a bit vs. Tuesday
with highs in the low 80s Plains and 60s to mid 70s in the
mountains.

Thursday and Friday the mid and upper levels dry out considerably
with dry southwest flow aloft. Wednesday's PWAT at KDEN is
forecast to be around 0.75, dropping to 0.50 Thursday and then 0.40
on Friday. Surface moisture is removed significantly behind a
northwest cool front early on Friday, with dewpoints dropping into
the 20s and 30s across most of the Plains and Palmer Divide.
Thunderstorm chances will likely be very isolated Thursday across
the high country on Thursday (10 percent range), and no
precipitation is expected across the Plains. Friday should be dry
area-wide with very little cloud cover. A thermal ridge builds
across Colorado Thursday into Friday, so expect highs in the low
90s Thursday with 70s to low 80s in the mountains. On Friday a lee
trough develops and kicks east, increasing downslope flow across
the Plains and warming temps a few degrees over Thursday, with mid
90s expected. Denver's record for June 1 is 96 for reference.

Saturday also looks dry area-wide as a trough moves onshore
across the PacNW with dry southwest flow aloft. Models have a
weak cool front crossing the plains early Saturday which will turn
the winds upslope and cool temps a bit, though still well above
seasonal norms for early June. Moisture looks to return during the
day on Sunday with southeast flow across the eastern Plains
though the global models dramatically differ on the strength of
the low-level moisture across the middle part of the U.S. GFS is
10-15 degrees higher with surface dewpoints than the EC despite
similar flow patterns. 700 mb temps soar again (to 17-20 degC) on
Sunday so despite better moisture and upslope thunderstorm chances
across the Plains will probably be limited and only isolated in
the mountains. Temps are likely to continue well above normal into
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1050 AM MDT Mon May 28 2018

The Stratus deck is rising a bit but satellite pictures indicate
it could be around well into the afternoon hours. Will keep the
lower ceilings going long than the current DEN TAF indicates.
All the models keep the upslope going to around 00Z then some
form of downsloping westerlies are progged. Some form of drainage
winds are indicated after 06Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RJK
SHORT TERM...Barjenbruch
LONG TERM...Schlatter
AVIATION...RJK
Hazardous weather outlook, May 28, 11:10 AM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Mon May 28 2018

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Mon May 28 2018

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON INCLUDING LARGE HAIL,
DAMAGING WINDS, AND A COUPLE TORNADOES...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few showers and Thunderstorms are beginning to develop over the
mountains at this. Showers and Thunderstorms will get onto the
plains after 1 PM. Sufficient daytime heating for severe
thunderstorms may be curtailed by the low cloud deck now in place
over most of the plains. Any storms that become severe will be
capable of producing very large hail, damaging winds, and even a
couple tornadoes. At this time, the main threat of any tornadoes
would occur from eastern Elbert, Lincoln and southern Washington
Counties by late afternoon. Heavy rainfall and minor flooding of
low lying areas will also be a concern as the storms become more
widespread over the northeastern plains late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered afternoon and evening thunderstorms are expected to
develop on Tuesday and Wednesday. The threat of severe storms
is low. Thursday through Sunday should be dry and hot.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 PM.

RJK/Gimmestad

In the hours before

Local storm report, May 28, 9:52 AM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
952 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 SSW STERLING          40.62N 103.22W
05/27/2018                   LOGAN              CO   TRAINED SPOTTER

            LIVESTOCK SHED RIPPED APART. 12" DIAMETER
            BRANCH DOWN FROM STORM. TIME ESTIMATED FROM
            RADAR.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:09 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick33 min
May 27, 6:19 PM MDTSevere Thunderstorm WarningBOUSedgwick26 min
May 28, 1:14 PM MDTAreal Flood AdvisoryBOUClear Creek, Park91 min
May 28, 2:05 PM MDTFlash Flood WarningBOUJackson85 min
May 28, 2:38 PM MDTFlash Flood WatchBOULogan, Morgan, Phillips, Sedgwick, Washington6 hr
May 28, 2:55 PM MDTSpecial Weather StatementBOUJefferson50 min
May 28, 3:25 PM MDTSevere Thunderstorm WarningBOUClear Creek, Jefferson, Park50 min
May 28, 4:03 PM MDTSevere Thunderstorm WarningBOUWeld42 min
May 28, 4:13 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Jefferson47 min
May 28, 4:18 PM MDTSevere Thunderstorm WarningBOUWashington42 min
May 28, 4:21 PM MDTSpecial Weather StatementBOUWeld39 min
May 28, 4:40 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas50 min
May 28, 4:46 PM MDTSevere Thunderstorm WarningBOUWeld44 min
May 28, 4:59 PM MDTSevere Thunderstorm WarningBOUWashington46 min
May 28, 5:04 PM MDTTornado Warning Tornado observedBOUWashington26 min
May 28, 5:11 PM MDTTornado WarningBOUMorgan34 min
May 28, 5:15 PM MDTTornado WarningBOUWeld30 min
May 28, 5:27 PM MDTTornado WarningBOULogan, Washington33 min
May 28, 5:36 PM MDTTornado WarningBOUWeld24 min
May 28, 5:38 PM MDTTornado WarningBOUWeld37 min
May 28, 5:47 PM MDTTornado WarningBOUMorgan, Weld28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.